I do not believe that long term opiates should be a solution for chronic pain. Prolonged intake of opiates causes hyperalgesia - condition of exaggerated pain sensitivity. You may actually end up feeling more pain then there is pathological cause for.
Soma can be used sparingly at night if you feel that your muscles need relaxation. You are otherwise correct, every time you will stop Norco, you will experience withdrawals including diarrhea. You can taper them slowly by decreasing the dose and increasing the time period between the each of the doses. Make yourself a table that you can follow with gradually decreasing Norco doses over several weeks where end up only taking a half a pill at night for a few nights by the end of the taper. That way you may avoid the bulk of the withdrawal symptoms, but you will still have some. Some people unfortunately get so hoked that they are unable to get off by themselves and end up in our clinic. You can get a lot of information about Norco on my clinic website www.MDSDrugDetox.com
On the right hand site you will find the list of all the opiates where you can click through to get more info. You can also find my blog there as well as on this website which you may find interesting. Good luck to you and feel good.